MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2
Medical Device Problem Codes Output Problem (3005); Migration (4003)
Health Effect - Clinical Code Implant Pain (4561)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user saw the surgeon on 22-jan-2021 for significant pain overlying the implant site both with and without external device on her head.The pain was first reported on 19-jan-2021 as the user was not able to wear the device due to pain for one week prior to this.The pain is worse with use of the device.The performance with the device has been poor but the reason for the revision surgery is the pain and inability to wear the device.Reportedly, the performance with the device at 9 months post implantation is better than pre-operatively with hearing aid.As english is not her first language, this may be influencing sound field test results to some extent.No accident or trauma has been reported and no abnormal anatomy was reported.Reportedly, the housing has shifted lower in the pocket post-operatively.
 
Event or Problem Description
The user saw the surgeon on the (b)(6) 2021 for significant pain overlying the implant site both with and without external device on her head.The pain was first reported on the (b)(6) 2021 as the user was not able to wear the device due to pain for one week prior to this.The pain was worse with use of the device and was described as a physical pain.The performance with the device has been poor.Re-implantation was performed on the (b)(6) 2021 and the concerned device was found with 3 extra-cochlear channels.Migration of the 3 most basal channels had been suggested by imaging as well.The reported reason for the revision surgery was pain and inability to wear the device; however, the explant report form indicates as reason for explantation the device extrusion from the cochlea.Reportedly, it is theorized that the migration of the electrode may be causing the pain.
 
Additional Manufacturer Narrative
Conclusion: device investigations did not reveal any device defect or problem which is expected to have been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.This finding was expected, because according to the received information the device was explanted due to pain at the implant site.During removal surgery three channels were found to be extra cochlea, which was indicated as the possible reason for the reported symptoms.Considering that the pain was more severe when the device was in use, an explanation could be the stimulation of the tympanic plexus by the most basal migrated channels.Also, as pain was present with and without the audio processor on, user related issues e.G.Sensitivity might have contributed, although no specific medical concern was reported.This is a final report.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key11403391
Report Number9710014-2021-00128
Device Sequence Number4275037
Product Code MCM
UDI-Device Identifier09008737366803
UDI-Public(01)09008737366803(11)190528(17)220528
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/28/2022
Device Model NumberMI1250 SYNCHRONY 2
Device Catalogue Number36709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer02/24/2021
Initial Report FDA Received Date03/03/2021
Supplement Report FDA Received Date07/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR